Acute Kidney Injury
Home > Flashcards > Print Preview
The flashcards below were created by user
on FreezingBlue Flashcards
. What would you like to do?
What is the recommended management to avoid contrast-dye nephropathy?
- The Contrast-Induced Nephropathy Consensus Working Panel specifically recommends that patients receive isotonic crystalloid at a rate of 1.0 to 1.5 mL/kg/h for 3 to 12 hours before contrast is administered, continuing for 6 to 24 hours afterward. Numerous small studies have shown superior outcomes with isotonic sodium bicarbonate compared with isotonic saline, but a recent well-powered randomized controlled trial demonstrated no advantage of isotonic sodium bicarbonate over isotonic saline.
- Whether N-acetylcysteine therapy prevents contrast-induced nephropathy is uncertain, but this agent has a relatively favorable risk profile and can be considered in high-risk patients.
- Finally, use of either low-osmolar (500 to 850 mosm/kg) or iso-osmolar (approximately 290 mosm/kg) nonionic contrast agents is associated with a lower risk of contrast-induced nephropathy in high-risk patients.
Who is at risk for nephrogenic systemic fibrosis?
Gadolinium may be associated with nephrogenic systemic fibrosis in patients with kidney dysfunction and therefore is not recommended for individuals at highest risk for contrast-induced nephropathy, especially those with a GFR below 30 mL/min/1.73 m2.
What is the risk of digital subtraction angiography with carbon dioxide contrast if used above the diaphragm?
Digital subtraction angiography with carbon dioxide contrast is an appropriate alternative imaging study in high-risk patients. However, this technique cannot be used for imaging above the diaphragm because of the risk of cerebral toxicity.
What are the complications of rhabdomyolysis?
Complications of rhabdomyolysis include hypocalcemia, hyperphosphatemia, hyperuricemia, metabolic acidosis, acute muscle compartment syndrome, and limb ischemia.
How do you treat rhabdomyolysis?
Expansion of the extracellular fluid volume with isotonic saline is the most effective intervention to limit nephrotoxicity in patients with rhabdomyolysis. Calcium repletion therapy should be reserved only for hypocalcemic patients with this condition who have cardiac or neuromuscular irritability, because this therapy can cause rebound hypercalcemia in the recovery phase.
What are the symptoms of drug-induced acute interstitial nephritis?
Drug-induced acute interstitial nephritis may manifest as rash, pruritus, eosinophilia, and fever; however, these features may be absent, particularly in acute interstitial nephritis due to use of NSAIDs and proton pump inhibitors.
What is the management strategies for drug-induced interstitial nephritis?
Management of drug-induced interstitial nephritis includes withdrawing the inciting medication. Corticosteroids may be used in patients with aggressive disease, such as those with persistent or worsening azotemia despite discontinuation of the inciting agent, and biopsy may be particularly warranted if this therapy is being considered. Patients demonstrating active inflammation in the absence of significant chronic damage seen on biopsy are more likely to benefit from cortico-steroids.
What is "abdominal compartment syndrome?"
Abdominal compartment syndrome is a form of AKI that occurs most commonly in patients in the surgical intensive care unit who have intra-abdominal hemorrhage, severe pancreatitis, or ileus or those who have undergone massive fluid resuscitation or recent abdominal surgery. The cause of kidney dysfunction in this setting is unclear but may be related to increased renal venous pressure.
What are the manifestations of abdominal compartment syndrome?
How is it diagnosed?
- Abdominal compartment syndrome may manifest as acute kidney dysfunction that is often accompanied by decreased cardiac output, increased systemic vascular resistance, and high pulmonary capillary wedge pressures.
- Diagnosis of abdominal compartment syndrome is established in patients with an intravesicular pressure greater than 20 mm Hg as measured through a bladder catheter who also have new-onset organ system failure. Surgical decompression of the abdomen is usually required and often promptly improves kidney function.
Differentiate between Type I and Type II hepatorenal syndrome.
- Type I hepatorenal syndrome is characterized by a 50% decline in the GFR to a value less than 20 mL/min/1.73 m2 or a doubling of the serum creatinine level to above 2.5 mg/dL (221.0 µmol/L) in a period of less than 2 weeks. Type I hepatorenal syndrome most commonly occurs in patients with fulminant hepatic failure or after variceal bleeding, spontaneous bacterial peritonitis, sepsis, overly aggressive diuresis, or large-volume paracentesis. Albumin infusions are recommended for patients with spontaneous bacterial peritonitis to decrease the risk of this condition.
- Type II hepatorenal syndrome develops more insidiously in the setting of refractory ascites.
What is the diagnostic criteria of hepatorenal syndrome in the setting of bacterial infection in the absence of septic shock?
- 1. Cirrhosis with ascites
- 2. Serum creatinine >1.5 mg/dL (>133 µmol/L)
- 3. No improvement of serum creatinine (decrease to a level of ≤1.5 mg/dL [133 µmol/L]) after at least 2 days after diuretic withdrawal and volume expansion with albumin. The recommended dose of albumin is 1 g/kg of body weight daily up to a maximum of 100 g/d.
- 4. Absence of shock
- 5. No current or recent treatment with nephrotoxic drugs
- 6. Absence of intrarenal disease as indicated by proteinuria >500 mg/24 h, microhematuria (>50 erythrocytes/hpf), and/or abnormal kidney ultrasound
What are the management strategies for hepatorenal syndrome?
Liver transplantation is the treatment of choice for transplant-eligible patients with hepatorenal syndrome. In patients with suspected hepatorenal syndrome, volume expansion should be performed with albumin, 1 g/kg daily up to a maximum dosage of 100 g/d. Improvement of kidney function after this intervention suggests a component of prerenal azotemia. Vasopressors such as norepinephrine alone or midodrine in conjunction with octreotide, albumin infusions, and other supportive measures should be initiated until liver transplantation can be performed in eligible patients. The vasopressin analogue terlipressin is widely used in Europe, but clinical trials using this agent in the United States are ongoing.
What are the strategies for primary prevention for tumor lysis syndrome?
Allopurinol prophylaxis significantly reduces the risk of urate deposition in the kidneys in patients with a high tumor burden who are undergoing induction chemotherapy. The recombinant-urate oxidase inhibitor rasburicase is U.S. Food and Drug Administration approved for use in the prevention of urate nephropathy in pediatric patients with severe hyperuricemia who receive chemotherapy that is expected to cause tumor lysis syndrome. This agent also has been shown to decrease serum uric acid levels and reduce the incidence of AKI in small, uncontrolled trials of adult patients. Candidates for rasburicase prophylaxis are patients at increased risk for tumor lysis syndrome, including those with serum uric acid levels higher than 7.5 mg/dL (0.4 mmol/L), high-turnover tumors (such as hematologic malignancies) with elevated serum lactate dehydrogenase levels, decreased intravascular volume status, and tumor infiltration of the kidneys, and patients undergoing aggressive-intensity cytoreductive therapy.
What is the treatment for tumor lysis syndrome?
- Urinary alkalinization has historically been used to treat tumor lysis syndrome but has been shown to increase the risk of calcium phosphate deposition in the renal tubules, leading to worsening kidney dysfunction. Hydration with isotonic saline is therefore preferred.
- Early intervention with dialysis is indicated in patients with tumor lysis syndrome who are oliguric or have life-threatening hyperkalemia. Continuous kidney replacement therapy may be advantageous in patients with higher levels of serum uric acid and phosphorus. Rasburicase has not yet been compared with dialysis in the treatment of established tumor lysis syndrome.
How do you diagnose myeloma cast nephropathy?
Light chains produced in patients with multiple myeloma can induce tubular obstruction and AKI, a condition known as myeloma cast nephropathy, or myeloma kidney. The diagnosis of myeloma cast nephropathy should be suspected in patients over 40 years of age with unexplained AKI. In patients with a negative dipstick urinalysis for protein, sulfosalicylic acid testing of the urine may detect light chains and is an important clue to the diagnosis of this condition. Patients with suspected myeloma cast nephropathy should undergo serum protein electrophoresis, serum free light chain measurement, and a 24-hour urine collection for protein electrophoresis and immunofixation.
How do you attenuate AKI caused by Cisplatin toxicity?
Cisplatin has direct tubular toxicity that can be attenuated through pretreatment with theophylline.
What do you do to limit nephrotoxicity in a pt treated with carboplatin, ifosfamide, or etoposide?
Ifosfamide, etoposide, and carboplatin also can cause acute tubular injury, and pretreatment hydration is indicated to limit nephrotoxicity.
What is a potential effect of orlistat on the kidney?
Orlistat may cause acute oxalate nephropathy.
What would you like to do?
Home > Flashcards > Print Preview